• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

News & Events

  • Print
  • Share
  • E-mail

Section Contents Menu

Newsroom

FDA NEWS RELEASE

 

FOR IMMEDIATE RELEASE
P06-192
December 5, 2006

 

 

Media Inquiries:
Cathy McDermott, 301-827-6242
Consumer Inquiries:
888-INFO-FDA

 


 

FDA Warns Five Firms To Stop Compounding Topical Anesthetic Creams

 

The Food and Drug Administration (FDA) is warning five firms, Triangle Compounding Pharmacy, University Pharmacy, Custom Scripts Pharmacy, Hal’s Compounding Pharmacy, and New England Compounding Center, to stop compounding and distributing standardized versions of topical anesthetic creams, which are marketed for general distribution rather than responding to the unique medical needs of individual patients. Firms that do not resolve violations in FDA warning letters risk enforcement such as injunctions against continuing violations and seizure of illegal products.

FDA is concerned about the serious public health risks related to compounded topical anesthetic creams. Exposure to high concentrations of local anesthetics, like those in compounded topical anesthetic creams, can cause grave reactions including seizures and irregular heartbeats. Two deaths have been connected to compounded topical anesthetic creams made by Triangle Compounding Pharmacy and University Pharmacy, two of the five pharmacies receiving warning letters. Similar topical anesthetic creams are compounded by the other firms, and today’s action serves as a general warning to firms that produce standardized versions of these creams.

"Compounded topical anesthetic creams, like all compounded drugs, are not reviewed by FDA for safety and effectiveness, and are not FDA-approved. These high‑potency drugs may expose patients to unnecessary risk, especially when they are used without proper medical supervision,” said Dr. Steven Galson, Director of FDA's Center for Drug Evaluation and Research. FDA is advising consumers who have questions or concerns about compounded topical anesthetic creams to contact their health care providers.

Compounded topical anesthetic creams are often used to lessen pain in procedures such as laser hair removal, tattoos, and skin treatments. They may be dispensed by clinics and spas that provide these procedures, or by pharmacies and doctors’ offices.

These creams contain high doses of local anesthetics including lidocaine, tetracaine, benzocaine, and prilocaine. When different anesthetics are combined into one product, each anesthetic’s potential for harm is increased. This potential harm may also increase if the product is left on the body for long periods of time or applied to broad areas of the body, particularly if an area is then covered by a bandage, plastic, or other dressing.

The risk of harm is even greater in small children, patients with pre-existing heart disease, and patients with severe liver disease.

FDA-approved topical anesthetic products are commercially available and properly labeled, and are regularly used in health-care settings. However, some pharmacies create their own standardized versions of these products, often including combinations of ingredients and ingredients at higher strengths than found in FDA-approved products, and often lacking appropriate warnings or directions for use.

The five firms warned by FDA have stated that they produce their topical anesthetic creams as part of the practice of pharmacy compounding. Traditional pharmacy compounding typically involves pharmacies preparing drugs that are not commercially available, such as a unique medicine for a patient who is allergic to an ingredient in a FDA‑approved drug. This kind of compounding follows a physician’s decision that his or her patient has a special medical need that cannot be met by FDA‑approved drugs.

FDA normally permits such traditional pharmacy compounding and the agency’s action is not targeting this practice. By contrast, FDA is concerned that the five firms receiving warning letters are behaving like drug manufacturers, not traditional compounding pharmacies, because they produce standardized versions of topical anesthetic creams for general distribution.

Consumers and health care professionals should notify FDA of any complaints or problems associated with compounded drugs, including compounded topical anesthetic products. These reports may be made to MedWatch, FDA’s voluntary reporting program, by phone at 1-800-FDA-1088, or online at www.fda.gov/medwatch/report.htm.

Warning Letter to Triangle Compounding Pharmacy (Cary, NC) http://www.fda.gov/ICECI/EnforcementActions/WarningLetters/2006/ucm076193.htm

Warning Letter to University Pharmacy (Salt Lake City, UT) http://www.fda.gov/ICECI/EnforcementActions/WarningLetters/2006/ucm076192.htm

Warning Letter to Custom Scripts Pharmacy (Tampa, FL) http://www.fda.gov/ICECI/EnforcementActions/WarningLetters/2006/ucm076194.htm

Warning Letter to Hal’s Compounding Pharmacy, Inc. (San Diego, CA) http://www.fda.gov/ICECI/EnforcementActions/WarningLetters/2006/ucm076195.htm

Warning Letter to New England Compounding Center (Framingham, MA) http://www.fda.gov/ICECI/EnforcementActions/WarningLetters/2006/ucm076196.htm

#
 

RSS Feed for FDA News Releases [what is RSS?]